'CSI' moved to make room for 'Person of Interest'

CBS is taking a scalpel to its Thursday sked, moving the aging “CSI” out of the 9 p.m. slot to make way for the J.J. Abrams drama “Person of Interest” in hopes of bolstering its fortunes on primetime’s most lucrative night.

With “CSI” ratings on the downslide and competitors also facing softness in the 9 p.m. hour, CBS brass decided to gamble on a project billed as the Eye’s highest-testing drama pilot in 15 years.

“To be a new show Thursday at 9 p.m., you have to have something pretty extraordinary,” CBS skedding chief Kelly Kahl said during a Wednesday morning confab with reporters in advance of the net’s presentation at Carnegie Hall. “We think it’s a hugely broad-appeal show.”

In his pitch to advertisers, CBS Corp. chief Leslie Moonves emphasized the general stability of CBS’ primetime lineup through the years. “At CBS, we don’t rebuild,” he said. “We reload.”

Indeed, CBS is sticking with its 8-9 p.m. comedy hour to open the night, sliding in newbie “How to Be a Gentleman” in the 8:30 p.m. berth behind “The Big Bang Theory.” And drama “The Mentalist” stays put at 10 p.m. “CSI” moves to Wednesday at 10.

The Thursday shakeup was CBS’ big skedding news of the upfront, but the elephant in the room at Carnegie Hall was, of course, the meltdown CBS endured earlier this year with the eventual firing of star Charlie Sheen. It took a little time, but CBS Entertainment prexy Nina Tassler eventually introduced new star Ashton Kutcher with great fanfare.

Always fond of elaborate pre-taped skits at its upfront presentations, CBS tapped the cast of “Blue Bloods” for an extended action sequence in which the detectives descended on a mystery culprit accused of stealing the network’s new schedule. After getting roughed up by “Bloods” star Donnie Wahlberg, the suspect pulled off his hood to reveal he was Regis Philbin.

“I don’t want to retire,” he wailed, referring to his impending departure from the syndie ayemcast “Live With Regis and Kelly.” The purloined schedule was then handed off to “Blue Bloods” topliner Tom Selleck, who then walked out onto the Carnegie Hall stage to deliver it to Moonves.

Before diving into primetime, CBS gave a quick tour of its other divisions including sports, daytime and most of all, news. New CBS News chairman Jeff Fager addressed his efforts to mold his division in the image of “60 Minutes,” where he remains executive producer.

“We have a new energy and a new direction,” said Fager, who also introduced newly appointed “CBS Evening News” anchor Scott Pelley.

The name of CBS’ departing anchor, Katie Couric, was never uttered at the presentation, nor was that of Sheen, who was even cut out of the sizzle reel that featured scenes from “Two and a Half Men.”

But at long last, the “Men” makeover was finally broached by Tassler. She preceded her introduction of Kutcher by announcing she was taking a “deep cleansing breath” before diving into what she diplomatically described as an “educational” experience looking back on the contretemps surrounding Sheen.

After Tassler introduced Twitter-fanatic Kutcher as an “actor, producer and social-media mogul,” he took the stage for a few minutes of loose banter with co-stars Jon Cryer and Angus T. Jones. “I got the best job in showbiz, and I’m excited about that,” he said.

Earlier in the day, Kahl made it clear that CBS execs were always confident that a replacement for Sheen would be found.

“We kind of assumed we’d have a show,” Kahl said. “Did we have backup plans? Yeah, but we never really had to go there.”

CBS is keeping its Monday block largely intact, with new femme buddy comedy “2 Broke Girls” sliding into the 8:30 p.m. slot between “How I Met Your Mother” and “Men.” “Broke Girls” got a big buildup from Eye brass as its highest-testing pilot ever.

On Tuesday, CBS will use the pairing of “NCIS” and “NCIS: L.A.” to put in a new series at 10 p.m., “Unforgettable,” which will take over for “The Good Wife.” Latter moves to Sundays at 9 p.m. for its third season, displacing unscripted hit “Undercover Boss,” which will be in reserve for midseason.

On Friday, “CSI: NY” and “Blue Bloods” remain at 9 and 10 p.m., with new medical drama “A Gifted Man” at 8. It will square off against returning series transplanted to the night’s anchor position including NBC’s “Chuck” and ABC’s “Extreme Makeover: Home Edition.”

CBS surprisingly shifted veteran laffer “Rules of Engagement” to the lightly trafficked Saturday-at-8 slot. The move opens up the 8:30 berth as a regular comedy repeat slot. The following hour will remain a drama repeat slot, capped at 10 p.m. by “48 Hours Mystery.”

The only midseason pickup CBS confirmed on Wednesday was ensembler police drama “The 2-2,” but there’s chatter that the Eye will pick up at least one or two more comedies, possibly the untitled vehicle starring Rob Schneider as a man who marries into a close-knit Mexican family.

In discussing CBS’ standing in the primetime universe, as the network closes in on its eighth victory in total viewers in the past nine seasons, Moonves hit back at what he characterized as outdated jabs about the older skew of CBS’ audience age from comedians Seth Meyers and Jimmy Kimmel at the NBC and ABC upfronts, respectively. Moonves noted that CBS is beating both of those nets in adults 18-49 this season. Moreover, Moonves joked, the Eye boasts “hotter women” on its air than its rivals.

Click here for full coverage of the network upfronts

CBS TELEVISION NETWORK 2011-2012 PRIMETIME SCHEDULE
(N=New, NT=New Time, all times ET/PT)

MONDAY
8:00-8:30 p.m. HOW I MET YOUR MOTHER

8:30-9:00 p.m. 2 BROKE GIRLS (N)
9:00-9:30 p.m. TWO AND A HALF MEN
9:30-10:00 p.m. MIKE & MOLLY
10:00-11:00 p.m. HAWAII FIVE-0

TUESDAY
8:00-9:00 p.m. NCIS
9:00-10:00 p.m. NCIS: LOS ANGELES
10:00-11:00 p.m. UNFORGETTABLE (N)

WEDNESDAY
8:00-9:00 p.m. SURVIVOR: SOUTH PACIFIC
9:00-10:00 p.m. CRIMINAL MINDS
10:00-11:00 p.m. CSI: CRIME SCENE INVESTIGATION (NT)

THURSDAY
8:00-8:30 p.m. THE BIG BANG THEORY
8:30-9:00 p.m. HOW TO BE A GENTLEMAN (N)
9:00-10:00 p.m. PERSON OF INTEREST (N)
10:00-11:00 p.m. THE MENTALIST

FRIDAY
8:00-9:00 p.m. A GIFTED MAN (N)
9:00-10:00 p.m. CSI: NY
10:00-11:00 p.m. BLUE BLOODS

SATURDAY
8:00-8:30 p.m. RULES OF ENGAGEMENT (NT)
8:30-9:00 p.m. COMEDYTIME SATURDAY
9:00-10:00 p.m. CRIMETIME SATURDAY
10:00-11:00 p.m. 48 HOURS MYSTERY

SUNDAY
7:00-8:00 p.m. 60 MINUTES
8:00-9:00 p.m. THE AMAZING RACE
9:00-10:00 p.m. THE GOOD WIFE (NT)
10:00-11:00 p.m. CSI: MIAMI

Filed Under:

Want Entertainment News First? Sign up for Variety Alerts and Newsletters!
Post A Comment 0